Maine, 2009High Surf in Maine, August 23, 2009
August 23, 2009 · NWS CAR · 1 event in 1 county or zone
created high surf along the Maine coast. washed a group of spectators into the ocean.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 13
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large waves generated from Hurricane Bill...which was tracking well east of the region...created high surf along the Maine coast. A large wave at Thunder Hole...in Acadia National Park...washed a group of spectators into the ocean. The spectators had gathered to watch the high surf break along the rocky coast. The wave washed 7 individuals into the ocean...4 of which were able to exit the water on their own. Of the remaining 3 individuals...2 were rescued by the Coast Guard. The final individual...a young girl...perished before she could be rescued. Other individuals not washed into the ocean were also injured when the same wave slammed them on to rocks along the shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 23, 9:03 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 23, 9:03 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1003 AM EDT SUN AUG 23 2009
.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL MAINE WILL
PROVIDE THE FOCUS FOR SHOWERS TODAY WHILE HURRICANE BILL MOVES
NORTHEAST FROM THE SOUTHERN GULF OF MAINE AND TRACKS JUST SOUTH
OF NOVA SCOTIA. THIS FRONT WILL BEGIN TO GRADUALLY SAG SOUTHEAST
TONIGHT AND MONDAY AS BILL RACES INTO THE MARITIMES. HOWEVER...A
WAVE OF LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOUTHERN NEW
ENGLAND LATER TODAY AND LIFT NORTHEAST ALONG THIS FRONTAL
BOUNDARY. THIS MAY KEEP THE THREAT OF SHOWERS GOING ACROSS
SOUTHERN AREAS INTO MONDAY MORNING.
&&
.NEAR TERM /THROUGH TONIGHT/...
HURRICANE BILL WILL CONTINUE TO MOVE WELL EAST OF THE REGION AS
IT PASSES JUST SOUTH OF NOVA SCOTIA TODAY. PLEASE REFER TO THE
LATEST OFFICIAL ADVISORY FROM NHC REGARDING BILL. RADAR SHOWS
SOME OUTER RAINBANDS MOVING ACROSS DOWNEAST MAINE EARLY THIS
MORNING BUT AS BILL CONTINUES TO MOVE AWAY FROM THE REGION EXPECT
THESE TO DIMINISH. OTHERWISE JUST SOME SCATTERED SHOWER ACTIVITY
IS EXPECTED ELSEWHERE TODAY AS COLD FRONT MOVE EAST. DEW POINTS
TODAY WILL REMAIN IN THE LOW TO MID 60S AND THEN BEGIN TO FALL TO
MORE COMFORTABLE LEVELS LATER TODAY AND TONIGHT BEHIND THE FRONT.
A WEAK AREA OF LOW PRESSURE IS EXPECTED TO APPROACH FROM SOUTHERN
NEW ENGLAND AND THEN MOVE NORTHEAST TOWARD THE GULF OF MAINE
TONIGHT. HAVE GONE WITH LIKELY POPS ACROSS DOWNEAST TONIGHT BUT IT
SHOULD REMAIN DRY ACROSS NORTHERN MOST AREAS OVERNIGHT.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
CONSENSUS OF THE MODELS PLACES A FRONTAL BNDRY NE-SW ACROSS SRN
AREAS OF OUR FA ERLY MON W/ A WEAK WAVE OF LOW PRES FCST TO BE OVR
THE WRN GULF OF MAINE BTWN CAPE COD AND PWM. THIS WAVE OF LOW PRES
IS XPCTD TO RETARD THE SERN PROGRESS OF THE FRONTAL BNDRY AS IT
LIFTS EWRD ACROSS THE NRN GULF OF MAINE ON MON...SUGGESTING A CONTD
THREAT OF SHOWERS AT LEAST SRN AREAS INTO MON AFTN.
THEREAFTER...HGH PRES SHOULD FINALLY BE ALLOWED TO BEGIN TO BUILD
INTO THE REGION W/ DCRSG CLDS/PRECIP FROM NW-SE LATER MON INTO MON
NGT THEN BENIGN WX CONDS THE RULE BY TUE AS HGH PRES NOSES SW-NE
FROM THE OH VLY INTO NEW ENGLAND.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
HGH PRES WILL BE SHORT-LIVED AS LOW PRES PROGGED TO TRCK ACROSS
SRN JAMES BAY BY LATE TUE SHOULD BEGIN TO PRODUCE SOME WAA
CLOUDINESS AND PSBL SHOWERS SPCLY NRN AREAS BY LATER TUE EVE. XPCT
ALL AREAS TO BE INTO THE WARM SECTOR BY ERLY WED FOR A WARM AND
MUGGY DAY FOLLOWED BY THE THREAT OF SHOWERS AND PSBLY TSTMS FOR
LATER WED AS LOW PRES TRCKS ACROSS FROM CNTRL INTO ERN QUEBEC PRVC
AND DRAGS A HEALTHY COLD FRONT ACROSS THE STATE. XPCT MUCH COOLER
BUT MAINLY DRY CONDS FOR THU INTO FRI W/ A THREAT OF PRECIP
RETURNING FOR THE WEEKEND AS LOW PRES BEGINS TO GATHER ACROSS THE
ERN GRT LAKES AND CENTRAL APPALACHIANS...
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
EXPECT GENERALLY MVFR/IFR CONDITIONS THIS MORNING AND THEN VFR
CONDITIONS EXPECTED ALL AREAS BY THIS AFTERNOON.
XPCT MAINLY VFR CONDS ACROSS THE N MON AM W/ MVFR TO IFR CONDS
XPCTD AT THE SRN TAF SITES. XPCT ALL SITES TO BE VFR BY LATER MON
W/ VFR CONDS PREVAILING THRU THU. XCPTN WILL BE PSBL MVFR ACROSS
THE N LATER TUE INTO TUE EVE AS A WRM FRONT LIFTS NE OF THE AREA
AND AGAIN LATER WED AS A COLD FRONT MOVES THRU.
&&
.MARINE...
NEAR TERM: HAVE CONTINUED WITH THE GLW EXCEPT SCA FOR INTRACOASTAL
ZONES THROUGH THIS AFTERNOON. SCA WILL LIKELY CONTINUE TO BE NEEDED
FOR SEAS TONIGHT ALL AREAS.
SHORT TERM: WILL LIKELY NEED AN SCA FOR HZRDS SEAS TO START OFF
MON AM AS SWELL GENERATED BY BILL WILL STILL BE A FCTR. WNDS
SHOULD NOT BE AN ISSUE DURING THIS TIME FRAME BUT XPCT SEAS TO
REMAIN IN THE 5-6 FT RANGE THRU MON THEN GRADUALLY DCRS BLO 5 FT
THEREAFTER W/ NO FURTHER HEADLINES ANTICIPATED.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH SURF ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MEZ029-030.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR ANZ050>052.
&&
NEAR TERM...DUDA
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...DUDA
MARINE...DUDA/KHW
Hazardous weather outlook, Aug 23, 9:02 AM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1002 AM EDT SUN AUG 23 2009
MEZ001>006-010-011-015>017-031-032-241415-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1002 AM EDT SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-241415-
COASTAL HANCOCK-COASTAL WASHINGTON-
1002 AM EDT SUN AUG 23 2009
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-241415-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1002 AM EDT SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Surf, Coastal Hancock
- When
- August 23, 10:50 AM EST
- Where
- Coastal Hancock forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 13 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
High surf generated from Hurricane Bill...which was tracking well east of the region...produced large waves along the Maine coast. A large wave washed a group of spectators at Thunder Hole...in Acadia National Park...into the ocean. The spectators had gathered to watch the high surf break along the rocky coast. The wave washed 7 individuals into the water...4 of which were able to exit the water on their own. Of the remaining 3...2 were rescued by the Coast Guard. The final individual...a 7 year old girl...perished before she could be rescued. The girl was in the water for over 3 hours before her body was recovered. In addition to the fatality...13 individuals were injured when the same wave slammed people on to rocks. The injuries varied in severity...ranging from broken and dislocated bones to lacerations. Some of the injured had to be transported to the hospital...while others transported themselves.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, August 23 to 24, 2009$80,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 23 to 24, 2009$65,000 · 1 in hail · 7 events
- Damaging Winds in Texas, August 23, 2009$37,000 · 61 kt wind · 4 events
- Damaging Wind in Arizona, August 23, 2009$30,000 · 61 kt wind · 1 event
- Damaging Wind in South Dakota, August 23, 2009$20,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 23, 20091.75 in hail · 13 events
- Flash Flooding in New York, August 23, 20095 events
- Flash Flooding in California, August 23, 20092 events
- Flash Flooding in Idaho, August 23, 2009$2,000 · 2 events
- Damaging Wind in New York, August 23, 2009$500 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Nevada, August 23, 2009$3,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 23, 2009$8,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189046.